Can glipizide cause high potassium levels?
Question posted by wpanther62 on 18 July 2022
Last updated on 19 July 2022
Hyperkalemia (high potassium) is not listed as a possible side effect. If you believe your potassium levels are high inform your Dr..
Often a report of high blood potassium isn't true hyperkalemia. Instead, it may be caused by the rupture of blood cells in the blood sample during or shortly after the blood draw. The ruptured cells leak their potassium into the sample. This falsely raises the amount of potassium in the blood sample, even though the potassium level in your body is actually normal. When this is suspected, a repeat blood sample is done.
The most common cause of genuinely high potassium (hyperkalemia) is related to your kidneys, such as:
Acute kidney failure
Chronic kidney disease
Other causes of hyperkalemia include:
Addison's disease (adrenal insufficiency)
Angiotensin II receptor blockers
Angiotensin-converting enzyme (ACE) inhibitors
Destruction of red blood cells due to severe injury or burns
Excessive use of potassium supplements
Type 1 diabetes
Source: Mayo Clinic
- Glipizide uses and safety info
- Glipizide prescribing info & package insert (for Health Professionals)
- Side effects of Glipizide (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.